Virginia, 2014

Flash Flood in Virginia, June 5, 2014

June 5, 2014 · NWS RLX · 1 event in 1 county or zone

A cold front sagged south into southern West Virginia by dawn on the 4th. A strong low pressure for early June moved east through the Midwest, along the frontal boundary, during the day on the 4th.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$200,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RLX wrote it up.

A cold front sagged south into southern West Virginia by dawn on the 4th. A strong low pressure for early June moved east through the Midwest, along the frontal boundary, during the day on the 4th. Dew points were in the upper 60s and lower 70s near and south of the front. The disturbance passed to the east by early on the 5th.

Several rounds of showers and thunderstorms passed through eastern Kentucky and West Virginia during the afternoon and evening hours on the 4th. The last round of the showers and thunderstorms sank down into northern Buchanan County after 0000E on the 5th. These lingering bands of showers and storms became oriented northwest to southeast along their movement.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, WV wrote its last area forecast discussion before the first event at Jun 5, 1:14 AM EST, 46 minutes earlier.

Area forecast discussion, Jun 5, 1:14 AM EST, 46 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHARLESTON WV
214 AM EDT THU JUN 5 2014

.SYNOPSIS...
A COLD FRONT CROSSES LATE OVERNIGHT INTO EARLY THURSDAY. HIGH
PRESSURE CROSSES FRIDAY INTO SATURDAY. NEXT SYSTEM SUNDAY.

&&

.NEAR TERM /THROUGH TODAY/...
2 AM MESOSCALE UPDATE...
LAST OF THE THUNDERSTORMS ACROSS FAR SOUTHERN WV MOVING SEWD THROUGH
FAR SOUTHERN WV MAY BE PRODUCING EXCESSIVE RAINFALL WITH BOTH LEGACY
AND DUAL POL INDICATING OVER TWO INCHES PER HOUR.  FFW ISSUED.

FRONT PUSHING THROUGH MIDDLE OHIO VALLEY AT THIS TIME.  ONGOING POPS
HOLDING UP WITH LAST OF THE CAT POPS FAR S AND THEN ISO TO SCT N OF
THERE UNTIL THE FRONT CROSSES...INCLUDING A THIN LINE OF SHOWERS
JUST AHEAD OF THE FRONT AND ANOTHER CROSSING CENTRAL WV.

MESOSCALE UPDATE...835PM EDT...

NO MAJOR CHANGES TO THE FORECAST PLANNED. MAIN LINE OF CONVECTION
HAS ADVANCED TO KCKB-KBKW LINE AND POINTS TO THE EAST. SCATTERED
CONVECTION ALSO STILL FIRING ACROSS SE OH AND WESTERN WEST
VIRGINIA. EXTENDED TOR WATCH TIL 03Z TO ACCOUNT FOR ONGOING
CONVECTIVE ACTIVITY. FRONT WILL CONTINUE TO MEANDER SOUTH AND
BEGIN TO ACCELERATE FURTHER SOUTH THROUGH THE DAY ON THURSDAY.

FOR FLASH FLOOD POTENTIAL...HIGH PWATS IN THE 1.5 TO 2 INCH RANGE
REMAIN IN PLACE...WITH AXIS EXTENDING ACROSS THE WESTERN HALF OF
WESTERN VIRGINIA AS PER THE LATEST RUC. ATMOSPHERIC COLUMN
UNDERGOES A SLIGHT DRYING TREND WITH PW VALUES DROPPING TO NEAR AN
INCH OVERNIGHT. GIVEN THE INSTABILITY AND THE PROPENSITY FOR
ECHOES TO TRAIN...WILL ALLOW FLASH FLOOD WATCH TO CONTINUE FOR
TONIGHT.

&&

.SHORT TERM /TONIGHT THROUGH SATURDAY NIGHT/...
A RELATIVELY BRIEF RESPITE FROM THE STORMS THIS PERIOD AS HIGH
PRESSURE OVER CANADA NOSES SOUTHWARD INTO OUR AREA WITH DRIER AND
COOLER AIR. THE EXCEPTION MAY BE AN UPPER DISTURBANCE DROPPING
SOUTHEAST FROM THE MID MISSISSIPPI VALLEY TO THE TENNESSEE VALLEY
FRIDAY. ALTHOUGH THE FRONT WILL BE SOUTH OF OUR AREA THERE APPEARS
TO BE ENOUGH LINGERING MOISTURE AND UPPER DYNAMICS TO SQUEEZE OUT A
FEW SHOWERS FAR SOUTH FRIDAY. CHOSE A MIDDLE OF ROAD SCENARIO AS
SOME MODELS KEEP RAIN SOUTH OF US...WHILE OTHER BRING RAIN ACROSS
THE SOUTHERN HALF OF THE AREA. LOOK FOR BELOW AVERAGE TEMPERATURES
WITH A WARMING TREND SATURDAY UNDER LOTS OF SUNSHINE.

&&

.LONG TERM /SUNDAY THROUGH WEDNESDAY/...
FOLLOWED HPC THINKING ON A RATHER UNSETTLED PATTERN AS THE SOUTHERN
EDGE OF THE WESTERLIES ALOFT RETURN OVER THE OHIO AND TENNESSEE
VALLEYS. THIS WILL ALLOW A FRONTAL SYSTEM TO MEANDER NORTH AND SOUTH
THROUGH OUR AREA...ESPECIALLY SUNDAY AND MONDAY. PERHAPS BY
TUESDAY...THE FRONT MAY DRIFT FAR ENOUGH SOUTH TO ALLOW SOME COOLER
AND DRIER AIR AT LEAST ACROSS THE NORTH.

&&

.AVIATION /06Z THURSDAY THROUGH MONDAY/...
COLD FRONT MOVING INTO THE MIDDLE OHIO VALLEY SHOULD BE JUST ABOUT
THROUGH PKB AS OF 06Z.  THIS FRONT WILL CONTINUE TO SAG SWD
OVERNIGHT AND EARLY THU MORNING...REACHING HTS AND CKB AROUND
08Z...CRW 09-10Z...AND EKN AND BKW 10-11Z.

THUNDERSTORMS WERE CONFINED TO FAR SOUTHERN WV AS OF 06Z...AND WILL
CONTINUE PUSHING S AND E.  N OF THERE...SCATTERED SHOWERS REMAIN S
OF THE FRNT THAT COULD BRING BRIEF MVFR.  THIS INCLUDED TWO THIN
LINES...ONE JUST AHEAD OF THE COLD FRONT...THE OTHER FARTHER
S...MOVING THROUGH CRW AS OF 06Z.

LOW MVFR STRATUS COMES IN IMMEDIATELY BEHIND THE FRONT...WHICH THEN
WILL FURTHER LOWER TO IFR FOR A TIME NEAR DAWN THU.  THIS STRATUS
WILL CLEAR OUT ALMOST JUST AS QUICKLY FROM N TO S...WITH CIGS RISING
NEAR AND BEYOND DAWN THU...EVENTUALLY LIFTING OUT INTO A VFR CU
FIELD FOR THU AFTERNOON.  THE CU FIELD WILL FADE AWAY AT
SUNSET...AND MVFR MIST WILL BEGIN FORMING IN THE TYGART VALLEY AND
OTHER DEEPER MOUNTAIN VALLEYS BY 06Z FRI.

SW SFC FLOW BECOMES N TO NW AND A BIT GUSTY BEHIND THE FRONT
OVERNIGHT...AND THEN BECOMES LIGHT N TO NE ACROSS THE LOWLANDS
DURING THE DAY THU...AND THEN BECOME CALM THROUGHOUT THE AREA THU
NT.  MODERATE W TO SW FLOW ALOFT BECOMES MODERATE N TO NW LATE
OVERNIGHT INTO THU MORNING AS THE FRONT ALOFT PASSES...AND THEN
LIGHT N THU AFTERNOON AND LIGHT NW THU NT.

FORECAST CONFIDENCE AND ALTERNATE SCENARIOS THROUGH 06Z FRIDAY...

FORECAST CONFIDENCE: MEDIUM.

ALTERNATE SCENARIOS: TIMING AND EXTENT OF POST RAIN FOG AND STRATUS
WILL VARY LATE OVERNIGHT INTO THU MORNING.  FCST BANKS ON ENOUGH
WIND AND CLOUD TO KEEP MUCH FOG FROM FORMING.

EXPERIMENTAL TABLE OF FLIGHT CATEGORY OBJECTIVELY SHOWS CONSISTENCY
OF WFO FORECAST TO AVAILABLE MODEL INFORMATION:
H = HIGH:   TAF CONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.
M = MEDIUM: TAF HAS VARYING LEVEL OF CONSISTENCY WITH MODELS.
L = LOW:    TAF INCONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.

DATE                              THU 06/05/14
UTC 1HRLY       06   07   08   09   10   11   12   13   14   15   16   17
EDT 1HRLY       02   03   04   05   06   07   08   09   10   11   12   13
CRW CONSISTENCY  M    H    M    H    H    H    H    H    H    M    H    H
HTS CONSISTENCY  H    H    H    M    H    H    H    M    M    H    H    H
BKW CONSISTENCY  H    H    M    L    L    L    L    L    L    L    H    H
EKN CONSISTENCY  M    M    L    L    L    L    M    M    H    H    H    H
PKB CONSISTENCY  H    H    L    L    H    H    H    H    H    H    H    H
CKB CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    H

AFTER 06Z FRIDAY...
IFR RIVER VALLEY FOG FRI MORNING.

&&

.RLX WATCHES/WARNINGS/ADVISORIES...
WV...FLASH FLOOD WATCH UNTIL 5 AM EDT EARLY THIS MORNING FOR
     WVZ005>008-013>018-024>029.
OH...FLASH FLOOD WATCH UNTIL 5 AM EDT EARLY THIS MORNING FOR
     OHZ083>087.
KY...FLASH FLOOD WATCH UNTIL 5 AM EDT EARLY THIS MORNING FOR
     KYZ101>103-105.
VA...NONE.

&&

SYNOPSIS...JMV/30/TRM
NEAR TERM...KMC/TRM
SHORT TERM...JMV
LONG TERM...JMV
AVIATION...TRM
Hazardous weather outlook, Jun 4, 10:01 PM EST, 3 hours 59 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHARLESTON WV
1101 PM EDT WED JUN 4 2014

KYZ101>103-105-OHZ083>087-WVZ005>008-013>018-024>029-060315-
GREENUP-CARTER-BOYD-LAWRENCE KY-JACKSON OH-VINTON-MEIGS-GALLIA-
LAWRENCE OH-WAYNE-CABELL-MASON-JACKSON WV-LINCOLN-PUTNAM-KANAWHA-
ROANE-WIRT-CALHOUN-MINGO-LOGAN-BOONE-CLAY-BRAXTON-GILMER-
1101 PM EDT WED JUN 4 2014

...FLASH FLOOD WATCH IN EFFECT UNTIL 5 AM EDT THURSDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST
KENTUCKY...SOUTHEAST OHIO AND MUCH OF WEST VIRGINIA.

.DAY ONE...TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   FLASH FLOOD WATCH.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

OHZ066-067-075-076-VAZ003-004-WVZ009>011-019-020-030>040-046-047-
060315-
PERRY-MORGAN-ATHENS-WASHINGTON-DICKENSON-BUCHANAN-WOOD-PLEASANTS-
TYLER-RITCHIE-DODDRIDGE-LEWIS-HARRISON-TAYLOR-MCDOWELL-WYOMING-
RALEIGH-FAYETTE-NICHOLAS-WEBSTER-UPSHUR-BARBOUR-POCAHONTAS-RANDOLPH-
1101 PM EDT WED JUN 4 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST OHIO...SOUTHWEST
VIRGINIA...CENTRAL WEST VIRGINIA...NORTHERN WEST VIRGINIA AND
SOUTHERN WEST VIRGINIA.

.DAY ONE...TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Local storm report, Jun 4, 8:50 PM EST, 5 hours 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WV
950 PM EDT WED JUN 04 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0830 PM     FLASH FLOOD      OAK HILL                37.98N  81.15W
06/04/2014                   FAYETTE            WV   911 CALL CENTER

            SCARBOROUGH CREEK OUT OF ITS BANKS AND FLOODING OLD
            MINDEN RD.

&&

EVENT NUMBER RLX1400979

NW
Local storm report, Jun 4, 8:57 PM EST, 5 hours 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WV
957 PM EDT WED JUN 04 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0730 PM     FLASH FLOOD      MILTON                  38.43N  82.14W
06/04/2014                   CABELL             WV   BROADCAST MEDIA

            CAR IN LOWER CREEK NORTH OF MILTON...ADDITIONAL REPORTS
            OF FLOODING ON LOWER CREEK FROM 911 CENTER.

&&

EVENT NUMBER RLX1400980

JM
Local storm report, Jun 4, 9:00 PM EST, 5 hours before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WV
1000 PM EDT WED JUN 04 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0900 PM     FLASH FLOOD      2 SE ATHALIA            38.49N  82.28W
06/04/2014                   CABELL             WV   911 CALL CENTER

            FLOODING ON LITTLE 7 MILE CREEK NEAR LESAGE AS WELL AS
            NUMEROUS OTHER LOCATIONS IN THE COUNTY...REPORTS CAME
            INTO THE 911 CENTER BETWEEN 1900 AND 2100.

&&

EVENT NUMBER RLX1400981

JM
Local storm report, Jun 4, 9:03 PM EST, 4 hours 57 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WV
1003 PM EDT WED JUN 04 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0950 PM     FLASH FLOOD      YAWKEY                  38.23N  81.97W
06/04/2014                   LINCOLN            WV   EMERGENCY MNGR

            WATER OVER ROUTE 214 NOT YET IN HOUSES.

&&

EVENT NUMBER RLX1400982

JM
Local storm report, Jun 4, 9:57 PM EST, 4 hours 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WV
1057 PM EDT WED JUN 04 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1020 PM     FLASH FLOOD      GRIFFITHSVILLE          38.24N  81.99W
06/04/2014                   LINCOLN            WV   BROADCAST MEDIA

            WATER RESCUE NEAR DUVALL MIDDLE SCHOOL.

&&

EVENT NUMBER RLX1400983

JM
Local storm report, Jun 4, 11:21 PM EST, 2 hours 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WV
1221 AM EDT THU JUN 05 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1218 AM     FLASH FLOOD      2 W MARTHA              38.00N  82.95W
06/05/2014                   LAWRENCE           KY   EMERGENCY MNGR

            PRINCE BRIDGE ROAD IN MARTHA AND KY RT 1715 FLOODED

&&

EVENT NUMBER RLX1400984

JS

The radar

The Charleston,WV radar (KRLX), 102 km away, was scanning. The volume nearest the first event began at 07:01 UTC.

Open the radar archive at this moment

Event by event

1 flash flood. Local standard time, as filed.

Flash Flood, Buchanan

When
June 5, 2:00 AM EST to 3:30 AM EST
Where
Buchanan County, 0.71 mi N of Hurley to 1.23 mi NE of Hurley
Cause
Heavy Rain
Property damage
$200,000
Reported by
Emergency Manager
Coordinates
37.430, -82.030

An estimated 2 to 3.5 inches of rain fell in less than 3 hours. The hardest hit basins in this steep mountain terrain were along Upper Elk Creek and Guesses Fork. Small private bridges to homes were washed out. Roads were damaged. A few homes had minor basement flooding.

The axis of this small heavy rain area crossed the state border. Flash flooding also occurred in a small section of McDowell County, West Virginia.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Virginia in 2014Every state in 2014This day in weather historyWarnings in Virginia, June 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 510348.